Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Duke is vomiting yellow material, is lethargic, eating poorly and losing his balance.
Yellow in the vomit means that the small intestine is refluxing bile into the stomach so that when he vomits you see the yellow color. That isn't normal as bile doesn't belong in the stomach, and it does mean that there is some reverse motility, but it isn't specific for any particular disease process.
In many cases vomiting is triggered by eating something they should not, too much table food, too many treats or something they find outdoors. More serious causes of vomiting include viral or bacterial infections, chronic pancreatitis, esophageal reflux, a dietary allergy or sensitivity, inflammatory bowel disease, internal organ failure (kidney or liver disease), a full or partial gastrointestinal obstruction or even infiltrative cancers such as lymphoma.
However because your fellow is losing his balance as well as his appetite the other possibility is that he has vestibular disease.
Is his head tilted to the right or left?
When he tries to walk is he circling or leaning to one side or walking very slowly with a wide stance and then leaning and falling over?
Does he have rhythmic back and forth or circular eye movement?
(like this dog : http://www.youtube.com/watch?v=NaB7OJRLVQ4 ).
If the answer to these questions is yes then he may have vestibular disease. Vestibular disease is a malfunction of the balance system, either a problem in the inner ear itself or in the nerves that take information to the brain or in the brain itself. Episodes often come on suddenly, and it is pretty common in older dogs.
With vestibular disease he can get very dizzy and as such have trouble with coordinated movement. They will often fall or lean to one side. They feel like they just got off a merry-go-round when they try to walk, and that can lead to significant nausea.
Does he have a history of an ear infection?
There can be several causes of vestibular disease. They range from very benign causes such as the most common one, idiopathic (meaning we don't know the cause but they resolve on their own with supportive care) to middle ear infections or polyps, brain infections (bacterial, fungal or viral) or even a primary brain lesion such as a blood clot, bleeding or a tumor.
If we cannot identify a cause then we will often treat the patient symptomatically (anti-nausea drugs, anti-inflammatories and possibly antibiotics if an ear infection is a concern) as most dogs do get better with supportive care.
His prognosis if this is caused by a lesion outside the brain is very good in most cases. Most dogs slowly recover and do well, although they may have more episodes once they have one.
We may check bloodwork to make sure organ failure or low thyroid hormone are not the cause of his symptoms. If he isn't improving in 3 to 5 days then blood tests should be done to make sure all is well internally.
At home you can give Gravol also known as Dramamine (dimenhydranate) to control nausea, which is also used for carsickness. The dose is 4mg to 8mg per pound of body weight every 8 hours. Side effects are mild sleepiness and dry mouth.
Or you can try Benadryl (diphenhydramine only, do not use products with acetaminophen or decongestants as they are toxic for dogs) at 1mg to 2mg per pound of body weight orally every 8 hours. Side effects are sedation and dry mouth as well.
To stimulate his appetite start a bland diet of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats and juices drained off the meat, mixed with 2/3 boiled, plain white rice. Add warmed low salt chicken or beef broth to get additional fluids into him and make the food more palatable. Feed several small meals a day.
You may need to hand feed him and offer her water or ice cubes to lick as he may have difficulty negotiating eating and drinking on his own.
If he still won't eat even after medication to decrease his dizziness and offering a bland diet then to help with nausea at home you can give either:
1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours
2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours
These are acid reducers and should help him feel a little less nauseous. They are quite safe and can be used for several days if necessary.
If he continues vomiting or refuses to eat for a couple days he may need hospitalization for supportive care, fluids and injectable medication for nausea.
If after a week's time there is no improvement or he is worse then he needs further diagnostics to try and identify the cause. More serious central nervous system (the brain) causes are more likely and thus prognosis is much more guarded.
Things such as an MRI or spinal tap are indicated at that point if you are interested in a definitive diagnosis.
If he is not improving and you are interested in further testing a referral to a neurologist is best as they can perform this advanced testing.
Please see this link if you would like to read more about vestibular disease: http://www.petside.com/condition/dog/vestibular-disease-canine
I know that your fellow seems miserable, and it may be that we cannot make him feel better, but if this is vestibular disease we may be able to nurse him through this and he may have some good days yet.
Please let me know if you have any further questions.